Pennsylvania, 2018

Hail and Damaging Winds in Pennsylvania, May 12, 2018

May 12, 2018 · NWS PBZ · 19 events in 4 counties and zones

Showers and thunderstorms developed along a stalled frontal boundary that was situated over the upper Ohio Valley. Strong to severe storms resulted in several reports of downed trees and hail in southwestern Pennsylvania and eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed along a stalled frontal boundary that was situated over the upper Ohio Valley. Strong to severe storms resulted in several reports of downed trees and hail in southwestern Pennsylvania and eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 1:31 PM EST, 54 minutes earlier.

Area forecast discussion, May 12, 1:31 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
231 PM EDT Sat May 12 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected through the
weekend as a front wavers across the area. Above normal
temperatures are predicted next week, but at the expense of
showers and thunderstorm chances most of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Storms are starting to pop as cooling aloft interacts with a
well mixed boundary layer. 18Z sounding illustrates steep low
level lapse rates with unidirectional winds. Convective mode
will be linear, however severe hail can't be ruled out early on.
Latest CAMS still point to 20Z-00Z time frame and there is a
strong consensus that northern West Virginia /MGW and east/,
western Maryland, and far southwest Pennsylvania have the
highest probabilities of experiencing severe thunderstorms.
Freezing level off special RAOB is down to 11KFT, which means
it still will take a core to get north of 27KFT to produce
quarter size hail.

Forecast was left unchanged with the highest pops through 00Z.
At this time, flooding does not appear to be a primary concern
given storm motion around 35kts and lack of training setup.
There is a potential for slow moving / backbuilding storms with
mesoscale beta element velocity winds less than 10 kts in the
vicinity of the Mason Dixon line. This coupled with warm cloud
depths above 10KFT and PWATS near 1.6" support downpours. Still
not enough confidence for a flash flood watch nor heavy rain
attribute in the weather grids. WPC has upgraded excessive
rainfall outlook to a slight risk through Sunday morning south
of I-70.

Activity will wane around 2Z after any organized area of
showers and storms push off to the southeast. Another shortwave
returns showers and storms to the area after midnight. Pops
were ramped up again to categorical. If showers train over
locations that are hit hard later this afternoon there could be
a high water concern. With nearly a 12 hour gap between the
two,continue to prioritize damaging winds this afternoon the
main threat of the near term.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Overall not much change in the synoptic pattern as a west to
east boundary waffles around the region. This will be the
trigger mechanism for showers and storms, mostly during the peak
heating hours. With plenty of moisture in the column do not
expect much to ignite a shower. Pops were maintained in the
likely range most of this time. Again, no day will be a wash
out.

A low risk of severe thunderstorms exists Mother's Day afternoon
as another pocket of energy crosses during the afternoon. The
big question will be how much can the atmosphere recover from
the morning precipitation to support deep convection? Later
shifts can assess the risk. As each day with precipitation goes
by, a growing risk for high water given ground will slowly
saturate.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Highlights:
- Unsettled weather pattern with front in the area
- No real washouts - mainly afternoon / evening storms
- Above normal temperatures

Ensembles means from GEFS and GEPS are in strong agreement with
a baroclinic zone waffling around I-70 much of next week. This
spells pops above climo values, which this time of year are
around 45%. Most of the activity will occur during peak heating
hours and be centered around residual outflow boundaries from
previous day activity and upstream decaying clusters. Tried to
pinpoint likely pops on days with a significant synoptic scale
trigger would spawn numerous coverage. At this time, it appears
Tuesday - Thursday.

Once the low pressure associated with a digging trough pushes
the front north as a warm front next weekend, dry weather
returns.

There is a chance for flash flooding, but exact location is too
tough to pinpoint because it depends which locations see
repetitive rounds of rain. With the green up over the past two
weeks, our flash flood guidance has jumped save for urban areas.
Any high water concerns will be dealt with on a near term basis
once we see any hard hit areas.

With the string of above normal temperatures this
extended period, it will tack onto the already above normal
month. Through May 11th, we are in the top 15 warmest May's on
record in Pittsburgh with a mean temperature of 65.3 degrees.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
General VFR will give way to increasing convection this
afternoon with gusty sfc wind, MVFR cigs, and lcl IFR in tstms.
MVFR cigs and additional, albeit lighter convection are expected
to persist into tonight as crossing upper disturbances continue
to interact with a quasi-stationary frontal boundary.

OUTLOOK...
Periodic restrictions are likely into Monday as a series of
disturbances cross the region and spawn showers and
thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 12, 2:27 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
327 AM EDT Sat May 12 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-130730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
327 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today. Some storms could be severe this
afternoon and early evening, with large hail and damaging wind the
main threats. Areas south of Interstate 80 have the highest chance
of severe weather occurrence.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 1:45 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
245 PM EDT SAT MAY 12 2018

PAZ023-073-074-121930-
Westmoreland Ridges-Westmoreland-Indiana-
245 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN INDIANA AND CENTRAL WESTMORELAND COUNTIES...

At 245 PM EDT, a strong thunderstorm was located near Delmont, or
near Jeannette, moving east at 55 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Greensburg...                     Jeannette...
Latrobe...                        Murrysville...
McChesneytown-Loyalhanna...       Blairsville...
Manor...                          Derry...
Delmont...                        Lawson Heights...
Black Lick...                     Export...

LAT...LON 4037 7899 4029 7905 4027 7966 4045 7968
      4055 7889
TIME...MOT...LOC 1845Z 263DEG 46KT 4037 7958
Special weather statement, May 12, 2:07 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
307 PM EDT SAT MAY 12 2018

PAZ021-121945-
Allegheny-
307 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ALLEGHENY COUNTY...

At 307 PM EDT, a strong thunderstorm was located over Kennedy
Township, or near Ross Township, moving southeast at 35 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Monroeville...                    Moon Township...
McKeesport...                     Franklin Park...
Shaler Township...                Plum...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 54 and 58.
  Interstate 79 in Pennsylvania between mile markers 26 and 43.
  Parkway North between mile markers 1 and 13.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Pennsylvania.

LAT...LON 4042 7971 4039 7975 4039 7977 4031 7979
      4029 7978 4028 7980 4026 7979 4024 7981
      4023 7979 4022 7979 4021 7982 4045 8025
      4060 8013 4046 7970
TIME...MOT...LOC 1907Z 299DEG 32KT 4049 8011

The radar

The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
May 12, 2:25 PM EST
Where
Allegheny County, 2.23 mi SE of Cherry City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.462, -79.935

The public reported trees down at the intersection of Friendship Avenue and Roup Avenue.

Hail, Westmoreland

When
May 12, 2:43 PM EST
Where
Westmoreland County, Murrysville
Measured
1 in hail
Reported by
Public
Coordinates
40.430, -79.700

Hail, Westmoreland

When
May 12, 2:50 PM EST
Where
Westmoreland County, 0.69 mi S of Delmont
Measured
1 in hail
Reported by
Public
Coordinates
40.410, -79.570

Thunderstorm Wind, Westmoreland

When
May 12, 2:50 PM EST
Where
Westmoreland County, 1.48 mi SSE of Delmont
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
40.400, -79.560

State official reported a tree down on Maplewood Drive.

Hail, Westmoreland

When
May 12, 2:57 PM EST
Where
Westmoreland County, 0.69 mi S of New Alexandria
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -79.420

Thunderstorm Wind, Greene

When
May 12, 3:09 PM EST
Where
Greene County, 0.53 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.900, -80.190

Local 911 reported several trees down around the city of Waynesburg and outskirts, including railroad tracks. One large tree brought down power poles.

Hail, Washington

When
May 12, 3:18 PM EST
Where
Washington County, 1.48 mi SSW of West Alexander
Measured
1.25 in hail
Reported by
Public
Coordinates
40.100, -80.510

Thunderstorm Wind, Westmoreland

When
May 12, 3:22 PM EST
Where
Westmoreland County, 0.87 mi NE of West Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.360, -79.120

State official reported trees down along Creek Road.

Hail, Washington

When
May 12, 3:29 PM EST
Where
Washington County, 0.69 mi S of Charleroi
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.140, -79.900

Hail, Westmoreland

When
May 12, 3:32 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -79.540

Hail, Westmoreland

When
May 12, 3:37 PM EST
Where
Westmoreland County, 0.53 mi E of Pricedale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -79.840

Thunderstorm Wind, Westmoreland

When
May 12, 3:40 PM EST
Where
Westmoreland County, 1.26 mi ENE of Fellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
40.190, -79.800

State official trees down.

Hail, Westmoreland

When
May 12, 3:45 PM EST
Where
Westmoreland County, 0.53 mi E of Smithton
Measured
1 in hail
Reported by
Public
Coordinates
40.150, -79.740

Hail, Washington

When
May 12, 4:40 PM EST
Where
Washington County, 1.05 mi E of Thomas
Measured
1.75 in hail
Reported by
Public
Coordinates
40.230, -80.080

Thunderstorm Wind, Washington

When
May 12, 4:40 PM EST
Where
Washington County, 1.58 mi E of Thomas
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.230, -80.070

State official reported that high tension lines were down along Valley View Road. There is widespread tree damage in this vicinity and along Munntown Road associated with earlier reported downburst.

Thunderstorm Wind, Washington

When
May 12, 4:40 PM EST
Where
Washington County, 1.26 mi WSW of Venetia
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.240, -80.070

State official reported dozens of trees snapped or uprooted. Roof barn and carport removed, along with other structural damage noted.

Thunderstorm Wind, Washington

When
May 12, 4:40 PM EST
Where
Washington County, 0.93 mi WSW of Venetia
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.247, -80.067

Local 911 call center reported trees down along Bower Hill Road at Sienna Trail.

Thunderstorm Wind, Washington

When
May 12, 4:43 PM EST
Where
Washington County, 1.38 mi S of Venetia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.230, -80.050

State official reported many trees down along Barr Road and Lutes road.

Thunderstorm Wind, Westmoreland

When
May 12, 4:50 PM EST
Where
Westmoreland County, 0.53 mi W of Biddle
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.330, -79.690

State official reported a tree down along Bridge Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759307, 759299, 759300, 759322, 759301, 759308, 759296, 759323, 759297, 759302, 759303, 759324, 759304, 759298, 759317, 759318, 759320, 759321, 759326.